Substance Use

Crystal Meth Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

people holding hands next to meth powder drugs needle

A Comprehensive Guide to Crystal Meth: Everything You Need to Know

Crystal meth is a synthetic drug made from methamphetamine, a stimulant drug that can have powerful effects on the brain and body. While crystal methamphetamine is primarily known as a party drug, some versions of methamphetamine have therapeutic use cases. Oral amphetamine is an approved drug to treat attention deficit hyperactivity disorder (ADHD). It is commonly prescribed to children in the United States and has also been shown to help with binge eating disorders and weight loss. 

It’s critical to note that prescription amphetamine and crystal methamphetamine have different effects. While you can use oral prescriptions like Adderall in a healthy way, there isn’t a therapeutic application for crystal meth. 

Contact a treatment facility today if you have been struggling with crystal meth addiction.

Can You Overdose on Crystal Meth?

Crystal meth is a potent stimulant, so it is possible to overdose on it. An overdose occurs when someone takes too much of a substance or their body can no longer process and eliminate it effectively. The person may experience severe and potentially life-threatening side effects when this happens.

Two types of overdoses may occur from crystal meth, acute or chronic.

An acute overdose happens when someone takes a large drug dose in one sitting or their body cannot process it quickly enough. This can lead to an irregular heartbeat, high blood pressure, and increased body temperature. The person may also become agitated and have a hard time breathing.

A chronic overdose occurs when someone uses crystal meth regularly over an extended period. This can cause long-term damage to the brain and other organs and lead to mental health problems.

What to Do in an Emergency?

If you suspect someone close to you is overdosing on crystal meth, call 911 immediately

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Crystal Meth Overdose?

There are a few different options for treating a crystal meth overdose. The first is to provide the person with supportive care, which can help to treat any side effects they may be experiencing. This may include providing them with oxygen or fluids and monitoring their heart rate and blood pressure. If the person is having difficulty breathing, they may need to be intubated, which is when a tube is inserted into their throat to help them breathe.

In some cases, medications may also be used to treat a crystal meth overdose.

Antipsychotics have been known to help reduce the risk of seizures in people who have overdosed on crystal meth. Benzodiazepines, such as diazepam (Valium) or lorazepam (Ativan), can also help control agitation and anxiety.

Is a Crystal Meth Overdose Dangerous?

A crystal meth overdose can be extremely dangerous and even life-threatening. It is essential to seek medical help immediately if you or someone you know is overdosing on the drug. When someone overdoses on crystal meth, you can expect long-term and short-term impacts on your brain and body.

Short-term effects from a meth overdose:

  • Agitation
  • Anxiety
  • Stomach pain
  • Auditory hallucinations
  • Cardiac arrhythmias
  • Delirium
  • Hypertension
  • Hyperthermia
  • Mydriasis

Long-term effects from a meth overdose:

  • Addiction
  • Brain damage
  • Cardiovascular problems
  • Kidney damage
  • Liver damage
  • Lung damage
  • Psychotic symptoms
  • Seizures

As you can see, a crystal meth overdose can have severe and potentially life-threatening consequences. It is essential to seek medical help immediately if you or someone you know is overdosing on the drug.

How Much Crystal Meth Does It Take to Overdose?

No set amount of crystal meth will lead to an overdose. However, it is essential to remember that the drug is potent, and even a small amount can be dangerous. The risk of overdosing increases when someone takes multiple doses in a short period or if they have a high tolerance for the drug.

What Are the Signs and Symptoms of a Crystal Meth Overdose?

A crystal meth overdose can be hazardous and even fatal. In the early stages of a meth overdose, the signs may be similar to being high on meth. However, there are some subtle differences that you should be aware of. One of the most notable signs of meth overdose is a more intense high feeling and an irregular heartbeat.

Here are some other symptoms of a methamphetamine overdose:

  • Increased heart rate
  • Signs of a heart attack and chest pain
  • Other heart problems, such as hypertension
  • High body temperature
  • Hallucinations
  • Paranoia
  • High blood pressure
  • Kidney failure
  • Stroke
  • Agitation
  • Loss of consciousness
  • Memory loss
  • Hyperthermia
  • Psychosis

A meth overdose can be life-threatening and lead to long-term health issues. If you or a loved one are suffering from meth addiction, contact Zinnia Healing today and begin your path to recovery.

What Increases the Risk of a Crystal Meth Overdose?

Many factors can increase the risk of suffering a methamphetamine overdose. Some of these include:

  • Using methamphetamines with other drugs or alcohol
  • Taking a higher dose of methamphetamines than usual
  • Dehydration
  • The height and weight of the person
  • How long the person has been using methamphetamine
  • If the person has built up a tolerance to methamphetamine

Why Does a Crystal Meth Overdose Occur?

A crystal meth overdose occurs when a person takes too much of the drug or their body cannot process and eliminate it fast enough. Crystal meth is a powerful stimulant that can cause several serious side effects, including an irregular heartbeat, high blood pressure, and increased body temperature. When these side effects become too severe, they can lead to an overdose. Additionally, crystal meth can be addictive, and people addicted to the drug may be more likely to suffer an overdose because they take higher doses or use it more frequently.

How Can You Tell if Someone Is on Crystal Meth?

If you are concerned that someone you know is using crystal meth, there are some signs and symptoms of drug abuse to look out for. These include:

Changes in appearance: Crystal meth users may have drastic weight loss, acne, and sores on their skin.

Changes in behavior: Crystal meth can cause people to become irritable, anxious, and paranoid. They may also become more talkative and have difficulty sleeping.

Mood changes: Crystal meth can cause people to experience extreme highs and lows. They may be excessively happy or agitated and then depressed or anxious the next.

Why Would Someone Take Crystal Meth?

Crystal meth is a powerful stimulant that can give people an energy boost and helps them to feel more alert. It can also make people feel happy and euphoric. Some people use crystal meth to lose weight or stay awake for long periods.

Another common reason people take crystal meth is as a party drug or to enhance the effects of alcohol or other drugs, such as LSD or MDMA. Crystal meth can also be used to self-medicate mental health issues like depression and anxiety.

What Are The Short-Term Effects of Crystal Meth?

The short-term effects of crystal meth vary depending on how much of the drug is taken and how often.

How to Help Someone With a Crystal Meth Use Disorder?

You can do several things to help someone with a crystal meth addiction. If you or someone you know chooses to use crystal meth, it is essential to be aware of the risks and to use it in moderation. Additionally, you should never use crystal meth if you have a history of mental illness or substance abuse. If you are concerned about someone you know who is using crystal meth, it is essential to talk to them about the risks and encourage them to get addiction treatment as soon as possible.

Zinnia Healing offers programs that fit every patient’s needs. From inpatient to outpatient therapy, we will work with you to create a treatment plan that will help you on your road to recovery. Contact us through our website or use our 24/7 helpline at (855) 430-9439 to get started on your path to recovery today.